Alert archive / Utah / Flash Flood Watches in 2016
Flash Flood Watch 7, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood watch at Sep 29, 2016, 9:08 AM MDT. It took effect at Sep 29, 2016, 12:00 PM MDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Sep 29, 2016, 9:08 AM MDT (15:08 UTC)
- In effect from
- Sep 29, 2016, 12:00 PM MDT
- Expired
- Sep 29, 2016, 8:51 PM MDT
- In force
- 9 hr
- Issued by
- NWS Salt Lake City, UT
- Flood severity
- None
The text
As transmitted.
780 WGUS65 KSLC 291508 FFASLC URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE SALT LAKE CITY UT 908 AM MDT THU SEP 29 2016 UTZ012-013-020-021-292200- /O.NEW.KSLC.FF.A.0007.160929T1800Z-160930T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CASTLE COUNTRY-SAN RAFAEL SWELL-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL- INCLUDING THE CITIES OF...PRICE...CASTLE DALE...EMERY... GREEN RIVER...HANKSVILLE...KANAB...ESCALANTE...BULLFROG 908 AM MDT THU SEP 29 2016 ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING... THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * FLASH FLOOD WATCH FOR PORTIONS OF CENTRAL AND EASTERN UTAH ROUGHLY SOUTHEAST OF A LINE FROM KANAB TO PRICE. THIS INCLUDES CAPITOL REEF NATIONAL PARK...GLEN CANYON RECREATION AREA...AND CANYONLANDS NATIONAL PARK. * THROUGH THIS EVENING * ANTHER ROUND OF HEAVY SHOWERS AND THUNDERSTORMS IS FORECAST TO OCCUR LATER THIS AFTERNOON AND EVENING. * AREAS MOST PRONE TO FLASH FLOODING INCLUDE SLOT CANYONS...NORMALLY DRY WASHES...TRIBUTARIES AND WATERWAYS. URBAN FLOODING IS POSSIBLE IN AREAS OF POOR DRAINAGE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ ROGOWSKI FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
2 follow-up statements
480 WGUS65 KSLC 292027 FFASLC FLOOD WATCH NATIONAL WEATHER SERVICE SALT LAKE CITY UT 227 PM MDT THU SEP 29 2016 UTZ012-013-020-021-300400- /O.CON.KSLC.FF.A.0007.000000T0000Z-160930T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CASTLE COUNTRY-SAN RAFAEL SWELL-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL- INCLUDING THE CITIES OF...PRICE...CASTLE DALE...EMERY... GREEN RIVER...HANKSVILLE...KANAB...ESCALANTE...BULLFROG 227 PM MDT THU SEP 29 2016 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 10 PM MDT THIS EVENING... THE FLASH FLOOD WATCH CONTINUES FOR * FLASH FLOOD WATCH FOR PORTIONS OF CENTRAL AND EASTERN UTAH ROUGHLY SOUTHEAST OF A LINE FROM KANAB TO PRICE. THIS INCLUDES CAPITOL REEF NATIONAL PARK...GLEN CANYON RECREATION AREA...AND CANYONLANDS NATIONAL PARK. * UNTIL 10 PM MDT THIS EVENING * ANTHER ROUND OF HEAVY SHOWERS AND THUNDERSTORMS IS FORECAST TO OCCUR LATER THIS AFTERNOON AND EVENING. * AREAS MOST PRONE TO FLASH FLOODING INCLUDE SLOT CANYONS... NORMALLY DRY WASHES...TRIBUTARIES AND WATERWAYS. URBAN FLOODING IS POSSIBLE IN AREAS OF POOR DRAINAGE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ ROGOWSKI FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
723 WGUS65 KSLC 300251 FFASLC FLOOD WATCH NATIONAL WEATHER SERVICE SALT LAKE CITY UT 851 PM MDT THU SEP 29 2016 UTZ012-013-020-021-300400- /O.CAN.KSLC.FF.A.0007.000000T0000Z-160930T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CASTLE COUNTRY-SAN RAFAEL SWELL-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL- INCLUDING THE CITIES OF...PRICE...CASTLE DALE...EMERY... GREEN RIVER...HANKSVILLE...KANAB...ESCALANTE...BULLFROG 851 PM MDT THU SEP 29 2016 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR PORTIONS OF CENTRAL UTAH AND SOUTHERN UTAH HAS BEEN CANCELLED. THE THREAT OF ADDITIONAL HEAVY RAINFALL HAS ENDED. RAINFALL AMOUNTS NEAR AND IN EXCESS OF ONE INCH FALLING IN ABOUT 2 HOURS TIME WERE NOTED AROUND GREEN RIVER EARLIER IN THE EVENING WITH AREAS IN CARBON COUNTY AS WELL AS LOCATIONS IN KANE COUNTY RECEIVING OVER 1/2 INCH IN SHORT PERIODS OF TIME DURING THE AFTERNOON AND EARLY EVENING. FLASH FLOODING WAS REPORTED ALONG THE PARIA RIVER WITH MINOR FLOODING REPORTED AROUND PRICE. $$ FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood watch went out at Sep 29, 4:23 AM MDT, 4 hours 45 minutes earlier.
Area forecast discussion, Sep 29, 4:23 AM MDT, 4 hours 45 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 423 AM MDT Thu Sep 29 2016 .SYNOPSIS...A weakening weather disturbance will track north across Utah this afternoon through this evening. A cold Pacific storm system will enter the Pacific Northwest early Saturday, then strengthen as it settles into the Great Basin by early Monday. This storm system will impact much of Utah during the early portion of the upcoming week. && .SHORT TERM (Until 06Z Monday)...The remnant of the decaying upper low currently over southern Nevada will track north through western Utah today, then into western Wyoming this evening. This feature will be moving through a decent moisture field (PWAT values around .75 to 1.00 inches). This combination of weak dynamic lift and abundant moisture will lead to increasing convection this afternoon. South-central and southeast Utah could see some deep convection where the upper level divergence is strongest. Looking at the potential for locally heavy rainfall in those areas, with some flash flooding possible in areas prone to such events. Moisture will be slow to clear out of Utah Friday. Will likely see an increasing trend in mainly terrain-based convection during the day, though not anticipating strong/organized convection at this time due to the lack of significant dynamic/thermally driven lift. A next upper level trough will reach the Pacific Northwest early in the upcoming weekend. This feature looks to be quite potent, with a well-defined closed low settling into the western Great Basin late in the weekend. Ahead of this feature an increasing southwest flow will serve to maintain breezy conditions and temperatures above early October norms. Somewhat drier air will move into the area, though still could see some terrain-based convection firing up Saturday afternoon. Potential shortwave energy ejecting out of the main upper level trough could bring some organized convection to mainly northwest Utah Sunday afternoon and evening. .LONG TERM (After 06Z Monday)...Global model consistency regarding the amplification and net evolution of the next pacific trough seems to be coming more in line. In the big picture, the idea of a somewhat less progressive and more amplified system tracking across the eastern Great Basin early next week is winning out, solutions similar to those represented by the EC ensemble mean and some members of the GEFS from days prior. Though details will continue to unfold in time, do expect a relatively cold and wet system to impact the north early next week, with primary impact across the north. A strong cold front is expected to pass across the forecast area Monday, this as yet another closed upper low carves into Nevada then points east across the state Monday into Tuesday. With more consistency in guidance run to run and model to model, have noted an uptick in QPF as a combination of large scale forcing and modest moisture combine within the period of cold frontal passage on through mid level axis passage. With higher confidence coming to form, opted to raise PoPs fairly significantly across namely northern and central portions of the area. H7 temps as cold as -6C should support snow accumulations across the northern mountains once again, with snow levels potentially lowering to or just below 7000ft across the north. Still not overly confident on track and evolution of the trough Tuesday on, though global guidance does suggest a somewhat progressive easterly translation through midweek. Have trended grids along these lines, but wouldn't be overly surprised to see things slow down a touch in later runs. Time will tell. && .AVIATION...Southerly surface winds are expected to be maintained at the KSLC terminal through late this afternoon, then a 60 percent chance exists for a brief switch to the northwest in the 22-02z window. Broken mid level clouds and showers are expected to remain in the vicinity of the terminal, with likelihood greatest around the arrival gates. This said, not expecting a significant impact directly to the terminal today allowing VFR conditions to prevail. && .FIRE WEATHER...Remnants of a shearing low will continue to lift through the area maintaining elevated levels of mid level moisture, with a gradual moistening trend down to the surface namely across the east. Scattered showers and storms will remain possible in this environment today with areal coverage greatest across the central and eastern portions of the district where wetting rains are possible. Southwesterly flow aloft will gradually increase over the next 24 hours allowing a net drying trend across the west, but moisture across the east will be slow to erode maintaining a more isolated precip threat across those locales through Friday. A much stronger and colder system is expected to approach the district this weekend allowing a further drying trend across the western valleys, and a net uptick of southwesterly surface winds. This storm is expected to surge a cold front through the area by Monday morning bringing an elevated threat of wetting rains to namely northern and central portions of the district, and the potential for high elevation snow accumulations to the northern mountains. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && Conger/Merrill For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Sep 29, 5:53 AM MDT, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 553 AM MDT THU SEP 29 2016 UTZ001>016-019>021-517-518-WYZ021-301200- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 553 AM MDT THU SEP 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED SHOWERS THIS MORNING WILL INCREASE IN AREAL COVERAGE THIS AFTERNOON...WITH ISOLATED THUNDERSTORMS POSSIBLE. LOCALLY HEAVY RAINFALL IS POSSIBLE ACROSS SOUTHERN UTAH. LOCAL AREAS OF FLASH FLOODING COULD DEVELOP...ESPECIALLY IN THE NORMALLY PRONE AREAS SUCH AS DRY WASHES AND NARROW CANYONS. THE SHOWER AND THUNDERSTORM ACTIVITY WILL TREND DOWNWARD DURING THE EVENING...WITH LINGERING SHOWERS AND STORMS ACROSS THE EASTERN HALF OF THE OUTLOOK AREA LATE TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY MOISTURE REMAINING ACROSS THE OUTLOOK AREA WILL FUEL ADDITIONAL SHOWERS AND THUNDERSTORMS ON FRIDAY. MOST OF THIS ACTIVITY WILL REMAIN TIED TO THE HIGHER TERRAIN DURING THE AFTERNOON AND EARLY EVENING HOURS. A COLD AND ENERGETIC PACIFIC STORM SYSTEM WILL REACH THE PACIFIC NORTHWEST EARLY SATURDAY...THEN STRENGTHEN AS IT SETTLES SOUTHEAST IN THE WESTERN GREAT BASIN EARLY NEXT WEEK. SHOWERS AND THUNDERSTORMS THAT FORM OUT AHEAD OF THE MAIN STORM WILL CONCENTRATE OVER NORTHWEST UTAH LATE IN THE WEEKEND. BREEZY SOUTHERLY WINDS WILL ALSO SUPPORT ABOVE NORMAL TEMPERATURES ACROSS THE OUTLOOK AREA. THE CENTER OF THE STORM SYSTEM WILL SETTLE INTO UTAH MONDAY. WIDESPREAD PRECIPITATION IS EXPECTED...WITH NORTHERN AND CENTRAL UTAH RECEIVING THE BRUNT OF THE HEAVIER PRECIPITATION. SNOW LEVELS WILL LOWER SUBSTANTIALLY EARLY IN THE WEEK...LEADING TO SEVERAL INCHES OF SNOW ACCUMULATION FOR THE NORTHERN MOUNTAINS. THE SIGNIFICANTLY COLD AIR ASSOCIATED WITH THE STORM WILL DRIVE TEMPERATURES WELL BELOW NORMAL BY TUESDAY. MANY AREAS WILL EXPERIENCE TEMPERATURES RUNNING BETWEEN 10 AND 20 DEGREES BELOW EARLY OCTOBER NORMS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
Nearby
Flash Flood Watches in Utah, 2016Every flash flood watch in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.